MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32592
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Death (1802); Rupture (2208)
Date of Event 09/29/2020
Type of Reportable Event Death
Event or Problem Description
A (b)(6) female patient underwent a zenith fenestrated graft placement for a abdominal aortic aneurysm in which the zenith fenestrated aaa endovascular graft was used.The case went as standard.In the right iliac limb the physician used a gore graft as initially planned.After placed the stent looked like it was narrowed so the physician put down kissing stents and ballooned at the narrowing.The balloon was a bard balloon and used 14 mm on the right and used 12 mm on the left.At this time the patient blood pressure started to drop.The physician realized ruptured the aorta when ballooned.A coda balloon was put down and slowed the leak.Physician did an angiogram and saw contrast leaking at the bifurcated area.The physician placed another gore graft down to the fenestrated to realign the leg and seal it off.Just under the renal stents another gore graft was placed to re-stent lowest right renal to reassure no leaking around there.The patient was given a unit of blood and would stabilize, then blood pressure would drop and patient was given another unit of blood to stabilize; was done during procedure to keep patient stabilized.The district manager due to schedule left during the procedure, however followed up for an update on (b)(6) 2020-- the patient's blood pressure continued to not stabilize.Physician stated the ina had torn off from the aorta and the patient was anti-coagulated at this point in the procedure to where the blood was so thin it was leaking through the suture holes of the grafts and the patient expired.The physician noted that there was some calcification around the bifurcated area.Further clarification was received.When physician was using the bard balloons to expand the iliac limbs a tear occurred in the cook bifurcated built in limb.The bp started to drop and an angiogram was performed.You could see the contrast go through the graft and into aneurysm and out into abdomen.The physician then used a gore limb to reline the cook built in limb.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Images were provided and reviewed by medical director at william cook australia.The medical director stated that ¿this resulted in an endoleak, that was observed to be extending not only into the abdominal aortic aneurysm (aaa) sac, but also though the sac into the abdomen.In other words, they had a leaking aaa.¿.The md stated that this is not a fault or failure of the cook device.The cook device was torn by the use of bard balloons inside gore iliac grafts that then stretched and tore the bifurcation of the zfen-d.It is feasible that the calcification around the bifurcation may have torn the zfen-d when the kissing balloons were inflated, pushing the graft onto the calcified plaques.Work order (b)(4) was reviewed and appears complete and correct.There are a number of processes and checks in place at william cook australia to ensure that loose/damaged graft material/sutures/knots are identified prior to shipment.Based on the information received it is difficult to determine an exact root cause.It is possible that one or more of the following factors contributed to the complaint: patient/procedural factors (e.G.Calcification around the bifurcation may have torn the zfen-d when the kissing balloons were inflated, pushing the graft onto the calcified plaques).
 
Event or Problem Description
A 78 year old female patient underwent a zenith fenestrated graft placement for a abdominal aortic aneurysm in which the zenith fenestrated aaa endovascular graft was used.The case went as standard.In the right iliac limb the physician used a gore graft as initially planned.After placed the stent looked like it was narrowed so the physician put down kissing stents and ballooned at the narrowing.The balloon was a bard balloon and used 14mm on the right and used 12mm on the left.At this time the patient blood pressure started to drop.The physician realized ruptured the aorta when ballooned.A coda balloon was put down and slowed the leak.Physician did an angiogram and saw contrast leaking at the bifurcated area.The physician placed another gore graft down to the fenestrated to realign the leg and seal it off.Just under the renal stents another gore graft was placed to re-stent lowest right renal to reassure no leaking around there.The patient was given a unit of blood and would stabilize, then blood pressure would drop and patient was given another unit of blood to stabilize; was done during procedure to keep patient stabilized.The district manager due to schedule left during the procedure, however followed up for an update on (b)(6) 2020.The patients blood pressure continued to not stabilize.Physician stated the ina had torn off from the aorta and the patient was anti-coagulated at this point in the procedure to where the blood was so thin it was leaking through the suture holes of the grafts and the patient expired.The physician noted that there was some calcification around the bifurcated area.Further clarification was received.When physician was using the bard balloons to expand the iliac limbs a tear occurred in the cook bifurcated built in limb.The bp started to drop and an angiogram was performed.You could see the contrast go through the graft and into aneurysm and out into abdomen.The physician then used a gore limb to reline the cook built in limb.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key10681898
Report Number9680654-2020-00032
Device Sequence Number304456
Product Code MIH
UDI-Device Identifier10827002325927
UDI-Public(01)10827002325927(17)230901(10)AC1064877
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/01/2023
Device Model NumberG32592
Device Catalogue NumberZFEN-D-16-62-76-C
Device Lot NumberAC1064877
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/02/2020
Supplement Date Received by Manufacturer10/02/2020
Initial Report FDA Received Date10/15/2020
Supplement Report FDA Received Date12/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR